Nevada, 2019

Heavy Snow and Winter Weather in Nevada, December 13 to 15, 2019

December 13 to 15, 2019 · NWS REV · 3 events in 2 counties and zones

A trough of low pressure dropped into western Nevada from the west-northwest on the 13th and produced rain and high elevation snow across the Lake Tahoe Basin starting the morning of the 13th. 50 inches of liquid.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A trough of low pressure dropped into western Nevada from the west-northwest on the 13th and produced rain and high elevation snow across the Lake Tahoe Basin starting the morning of the 13th. Locations in the Lake Tahoe Basin received 0.25 inches to 1.50 inches of liquid. Higher elevations within the Tahoe Basin, mainly above 8000 feet, reported snow totals ranging from 2 to 15 inches. Only trace amounts of rain were reported across western Nevada and into the Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 13, 3:04 AM PST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 13, 3:04 AM PST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Reno NV
304 AM PST Fri Dec 13 2019

.SYNOPSIS...

Breezy winds will continue today along with some light Sierra
showers. A stronger system will arrive by this afternoon with
continued gusty winds, but with more rain and snow into Saturday
morning. Snow levels will gradually decrease with significant travel
impacts likely in the Sierra. A colder, but  weaker, storm for
Saturday may bring light snow to all elevations. A break in the wet
pattern is anticipated for early next week.

&&

.SHORT TERM...

Main adjustments to beef up winds in some locations today, especially
for southern Mono County along Highway 395 this afternoon and evening.

The next wave still looks on track to arrive later this morning
in the Sierra from the Tahoe Basin northward. The heaviest precip
still looks to occur in the afternoon and evening. Spillover will
be somewhat limited with the best chance in the evening. Central
Nevada will have a better chance of precip as the front reforms in
this area. The front weakens as it slides south into Mono County
Friday night with most precip near the crest and very limited
east of 395.

We have bumped up winds in some wind prone areas of western and
west-central Nevada this afternoon and evening. However, the focus
for the highest winds looks to be in southern Mono County along
the Highway 395 corridor, with a few hours of gusts in the 40-55
mph range possible. The peak winds are likely to be as precipitation
works its way down the Sierra crest. Winds in Mono County should
drop off this evening as some precipitation spills across the Highway
395 corridor.

A break for Saturday with another, colder system for Saturday night.
This one is smaller and weaker so who gets the heaviest snow is yet
to be determined; however, the ECMWF has been consistent in placing
a band through western Nevada somewhere between the Interstate 80
and Highway 50 corridors. This system will have decent forcing as
it moves through for a quick burst even into the valleys. Given
cold profiles and high ratios, a widespread light dusting is certainly
possible, with pockets of an inch or two where heavier bands set
up (very uncertain). -Snyder/X

...LONG TERM...Sunday through next weekend...

Light snow showers will continue into Sunday morning. Latest
models continue to show western Nevada as seeing potential for
light snow accumulations on the valley floors by Sunday morning.
Anyone with travel plans in western Nevada Sunday morning should
be prepared for potential winter driving conditions.

Temperatures will be colder Sunday through Wednesday, slightly
below average. We will also see a return of lighter winds and
valley inversions with poor mixing Monday and Tuesday. Another
area of low pressure approaches the CA coast on Wednesday through
the end of the week, bringing more chances for light to moderate
mountain snow. This low pressure will be cut-off from the main
flow, which lowers the forecast confidence on the track of this
system. This storm could very well split into Southern CA and take
most of the precip with it (except for Mammoth which should pan
out pretty well either way).

Models continue to show another storm moving into CA/NV around the
20-22nd. It does look like impacts will be likely for the mountain
passes during this time, although with the southerly flow this would
limit the amount of moisture that spills over into western Nevada.
There is high spread in the ensembles regarding precip amounts
during this time, leading to lower confidence on how much rain/snow
we will actually get. That being said, it's pretty high confidence
that we will see a winter storm system in the Sierra with at least
some snow impacts over the passes around the 20-22nd. Anyone with
travel plans ahead of Christmas should keep on eye on the evolving
forecast for potential travel impacts. -Hoon

&&

.AVIATION...

Gusty winds are expected through this morning with periods of low-
level wind shear and mountain turbulence over the Sierra.

Conditions will degrade after 18z with rain and mountain snow moving
into the Sierra with mountain obscuration and MVFR/IFR CIGS. MVFR
CIGS likely for western Nevada terminals as well through tonight.
Precip will change over to snow for KTRK/KTVL/KMMH by Saturday
morning with potential for some light snow amounts less than one
inch.

We will have a short break in the weather on Saturday, with another
round of lower CIGS/VIS and light snow possible for all elevations
Saturday night into Sunday morning, including western Nevada. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 6 AM this morning to 6 PM PST this
     evening for Pyramid Lake in NVZ004.

     Lake Wind Advisory until 4 AM PST Saturday for Lake Tahoe in
     NVZ002.

     Winter Weather Advisory from noon today to 10 AM PST Saturday
     above 6500 feet in NVZ002.

CA...Lake Wind Advisory until 4 AM PST Saturday for Lake Tahoe in
     CAZ072.

     Winter Weather Advisory from noon today to 10 AM PST Saturday
     above 6500 feet in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Dec 13, 4:55 AM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service RENO NV
455 AM PST Fri Dec 13 2019

CAZ070>073-NVZ001>005-141400-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
455 AM PST Fri Dec 13 2019

...Periods of wet weather will continue through the weekend...

A series of systems will bring periods of rain and snow to the
region into Sunday. There will also be periods of gusty winds
through Saturday, especially along the Highway 395 corridor south
of Bridgeport where winds could periodically gust over 45 mph.

A system today into Saturday morning will bring lowering snow
levels with increasing travel impacts for Sierra passes by this
afternoon and evening.

A colder system is expected late Saturday into Sunday morning
with snow possible down to all valley floors. Light snow will be
possible for many locations; however, we aren't able to pin down
the location for the heaviest snow at this time. Keep in mind
that it doesn't take much snow to bring travel difficulties and
cars could pack down light snow amounts into ice.

Bottom line: Travel is likely to be difficult for weekend travel
and ski traffic crossing over the Sierra starting Friday afternoon,
with slick conditions possible for portions of western Nevada
Saturday night into Sunday. Make sure you are ready for winter
driving conditions and allow extra time to reach your destination.
Check with CALTRANS or NDOT for the latest travel restrictions
before leaving for your destination.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
December 13, 6:00 AM PST to December 15, 6:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Diamond Peak Ski Area reported 8 inches of snowfall at an elevation of 8540 feet MSL in a 48-hour period from early on the 13th through the morning of the 15th.

Heavy Snow, Greater Lake Tahoe Area

When
December 13, 7:00 AM PST to December 15, 8:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mount Rose Ski Area reported 11 inches of snowfall at their base elevation of 8260 feet MSL in a 48-hour period from early on the 13th through the morning of the 15th.

Winter Weather, Greater Reno/Carson City/Minden Area

When
December 13, 7:00 AM PST to December 15, 7:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Public
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Two-day snowfall amounts ranged from a trace to 4 inches across much of the Greater Reno-Carson City-Minden Area, with higher totals closer to the Carson Range.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880842, 880841, 880843.